A vertex colouring of a graph is nonrepetitive if there is no path whose first half receives the same sequence of colours as the second half. A graph is nonrepetitively ℓ-choosable if given lists of at least ℓ colours at each vertex, there is a nonrepetitive colouring such that each vertex is coloured from its own list. It is known that, for some constant c, every graph with maximum degree Δis cΔ2-choosable. We prove this result with c=1 (ignoring lower order terms). We then prove that every subdivision of a graph with sufficiently many division vertices per edge is nonrepetitively 5-choosable. The proofs of both these results are based on the Moser-Tardos entropy-compression method, and a recent extension by Grytczuk, Kozik and Micek for the nonrepetitive choosability of paths. Finally, we prove that graphs with pathwidth θ are nonrepetitively O(θ2)-colourable.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
M. O. Albertson, G. G. Chappell, H. A. Kierstead, A. Kündgen and R. Ramamurthi: Coloring with no 2-colored P4’s, Electron. J. Combin., 11 #R26, 2004.
N. Alon and J. Grytozuk: Breaking the rhythm on graphs, Discrete Math. 308 (2008), 1375–1380.
N. Alon, J. Grytczük, M. Haluszczak and O. Riordan: Non-repetitive colorings of graphs, Random Structures Algorithms 21 (2002), 336–346.
J. BarÁt and J. Czap: Facial nonrepetitive vertex coloring of plane graphs, J. Graph Theory 74 (2013), 115–121.
J. BarÁt and P. Varjú: On square-free vertex colorings of graphs, Studia Sci. Math. Hungar. 44 (2007), 411–422.
J. BarÁt and P. Varjú: On square-free edge colorings of graphs, Ars Combin. 87 (2008), 377–383.
J. BarÁt and D. R. Wood: Notes on nonrepetitive graph colouring, Electron. J. Combin. 15 (2008), R99.
O. Borodin: On acyclic colorings of planar graphs, Discrete Math. 25 (1979), 211–236.
B. BreSar, J. Grytczuk, S. KlavZar, S. Niwczyk and I. Pe-terin: Nonrepetitive colorings of trees, Discrete Math. 307 (2007), 163–172.
B. Brešar and S. KlavŽar: Square-free colorings of graphs, Ars Combin. 70 (2004), 3–13.
K. Chandrasekaran, N. Goyal and B. Haeupler: Deterministic Algorithms for the Lovász Local Lemma, SIAM J. Comput. 42 (2013), 2132–2155.
P. Cheilaris, E. Specker and S. Zachos: Neochromatica, Com-ment. Math. Univ. Carolin. 51 (2010), 469–480.
J. D. Currie: There are ternary circular square-free words of length n for n≥:18, Electron. J. Combin. 9 (2002).
J. D. Currie: Pattern avoidance: themes and variations, Theoret. Comput. Sci. 339 (2005), 7–18.
S. CzerwiŃski and J. Grytczuk: Nonrepetitive colorings of graphs, Electron. Notes Discrete Math. 28 (2007), 453–459.
V. Dujmović, G. Joret, J. Kozik and D. R. Wood: Nonrepetitive colouring via entropy compression, 2011. arXiv: 1112.5524
L. Esperet and A. Parreau: Acyclic edge-coloring using entropy compression, European J. Combin. 34 (2013), 1019–1027.
G. Fertin, A. Raspaud and B. Reed: Star coloring of graphs, J. Graph Theory 47 (2004), 163–182.
F. Fiorenzi, P. Ochem, P. O. de Mendez and X. Zhu: Thue choos-ability of trees, Discrete Applied Math. 159 (2011), 2045–2049.
P. Flajolet and R. Sedgewick: Analytic combinatorics, Cambridge University Press, 2009.
B. Grünbaum: Acyclic colorings of planar graphs, Israel J. Math. 14 (1973), 390–408.
J. Grytczuk: Thue-like sequences and rainbow arithmetic progressions, Electron. J. Combin. 9 (2002), R44.
J. Grytczuk: Nonrepetitive colorings of graphs—a survey, Int. J. Math. Math. Sci., 74639, 2007.
J. Grytczuk: Nonrepetitive graph coloring, in: Graph Theory in Paris, Trends in Mathematics, 209–218. Birkhauser, 2007.
J. Grytczuk: Thue type problems for graphs, points, and numbers, Discrete Math. 308 (2008), 4419–4429.
J. Grytczuk, J. Kozik and P. Micek: A new approach to nonrepetitive sequences, Random Structures Algorithms 42 (2013), 214–225.
J. Grytczuk, J. Przybylo and X. Zhu: Nonrepetitive list colourings of paths, Random Structures Algorithms 38 (2011), 162–173.
B. Haeupler, B. Saha and A. Srinivasan: New constructive aspects of the Lovász local lemma, J. ACM 58 (2011), Art. 28.
J. Harant and S. Jendrol’: Nonrepetitive vertex colorings of graphs, Discrete Math. 312 (2012), 374–380.
F. Havet, S. Jendrol’, R. SotÁk and E. Škrabul’Ákova: Facial non-repetitive edge-coloring of plane graphs, J. Graph Theory 66 (2011), 38–48.
S. Jendrol’ and E. Škrabul’ÁkovÁ: Facial non-repetitive edge colouring of semiregular polyhedra, Acta Univ. M. Belii Ser. Math. 15 (2009), 37–52.
B. Keszegh, B. PatkÓs and X. Zhu: Nonrepetitive colorings of blowups of graphs, 2012. arXiv: 1210.5607.
K. Kolipaka and M. Szegedy: Moser and Tardos meet Lovász, in: Proc. 43rd Annual ACM Symposium on Theory of Computing (STOC’11), 235–244. ACM, 2011.
K. Kolipaka, M. Szegedy and Y. Xu: A sharper local lemma with improved applications, in: Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques, vol. 7408 of Lecture Notes in Computer Science, 603–614. 2012.
J. Kozik and P. Micek: Nonrepetitive choice number of trees, SIAM J. Discrete Math. 27 (2013), 436–446.
A. Kündgen and M. J. Pelsmajer: Nonrepetitive colorings of graphs of bounded tree-width, Discrete Math. 308 (2008), 4473–4478.
F. Manin: The complexity of nonrepetitive edge coloring of graphs, 2007. arXiv: 0709.4497.
D. Marx and M. Schaefer: The complexity of nonrepetitive coloring, Discrete Appl. Math. 157 (2009), 13–18.
R. A. Moser and G. Tardos: A constructive proof of the general Lovász local lemma, J. ACM 57 (2010).
J. NeŠetŘil and P. O. de Mendez: Colorings and homomorphisms of minor closed classes, in: Boris Aronov, Saugata Basu, János Pach, and Micha Sharir, eds., Discrete and Computational Geometry, The Goodman-Pollack Festschrift, vol. 25 of Algorithms and Combinatorics, 651–664. Springer, 2003.
J. NeŠetŘil, P. O. de Mendez and D. R. Wood: Characterisations and examples of graph classes with bounded expansion, European J. Combin. 33 (2011), 350–373.
P. Ochem and A. Pinlou: Application of entropy compression in pattern avoidance, 2013. Electronic Journal of Combinatorics 21 (2014).
W. Pegden: Highly nonrepetitive sequences: winning strategies from the local lemma, Random Structures Algorithms 38 (2011), 140–161.
A. Pezarski and M. Zmarz: Non-repetitive 3-coloring of subdivided graphs, Electron. J. Combin. 16 (2009), N15.
J. Przybylo: On the facial Thue choice index via entropy compression, J. Graph Theory, 2013 77 (2014), 180–189.
J. Przybylo, J. Schreyer and E. Škrabul’Ákova: On the facial Thue choice number of plane graphs via entropy compression method, 2013. arXiv: 1308.5128.
A. Thue: Über unendliche Zeichenreihen, Norske Vid. Selsk. Skr. I. Mat. Nat. Kl. Christiania 7 (1906), 1–22.
D. R. Wood: Acyclic, star and oriented colourings of graph subdivisions, Discrete Math. Theor. Comput. Sci. 7 (2005), 37–50.
Supported by NSERC and an Endeavour Fellowship from the Australian Government.
Supported by the Belgian Fund for Scientific Research (F.R.S.-FNRS), by an Endeavour Fellowship from the Australian Government, and by a DECRA Fellowship from the Australian Research Council.
Supported by the Polish National Science Center (DEC-2011/01/D/ST1/04412).
Research supported by the Australian Research Council.
About this article
Cite this article
Dujmović, V., Joret, G., Kozik, J. et al. Nonrepetitive colouring via entropy compression. Combinatorica 36, 661–686 (2016). https://doi.org/10.1007/s00493-015-3070-6
Mathematics Subject Classification (2000)